Tornadoes · United States · Texas · 2003

F0 tornado, Sunray, Texas, May 15, 2003

This F0 tornado ran 6.0 miles across Moore County on May 15, 2003, touching down at 7:58 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 15, 2003
Touchdown
7:58 PM CDT (00:58 UTC)
Path length
6.0 miles (9.7 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Moore County
Touchdown point
36.000, -101.730
Lift-off point
36.050, -101.650
Record number
1074

What the Weather Service recorded

Severe thunderstorms producing numerous tornadoes along with large hail and damaging winds moved northeast across the northwestern...central and eastern Texas panhandle during the late afternoon and evening hours. Although no injuries were reported as a result of the tornadoes...there was considerable damage to homes and businesses as well as to powerlines and trees.

The tornado remained over open country. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS AMA issued a tornado warning for this county at 00:24 UTC, 34 minutes before the tornado touched down, in force until 01:30 UTC.

Issued (UTC)ExpiredProductOffice
00:24 UTC01:30 UTCTornado WarningAMA
01:26 UTC02:30 UTCTornado WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 15, 1:29 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 15, 1:29 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT THU MAY 15 2003

...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT...

SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME
POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM
IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE
AFTERNOON ALONG/NEAR THE NM/TX BORDER.  BASED ON THE SFC EVOLUTION...
PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW
FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN
HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY
LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO
EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE
TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND
NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS
CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST.
COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE
MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD
FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED
EXTENDED PERIODS AS IS.

FCSTID = AP

AMARILLO    57 70 49 80 / 90 20 00 00
BEAVER      58 63 46 74 / 90 40 10 00
BOISE CITY  54 62 44 76 / 70 30 00 00
BORGER      60 68 49 79 / 90 30 00 00
BOYS RANCH  57 69 48 79 / 70 20 00 00
CANYON      59 72 50 81 / 90 20 00 00
CLARENDON   60 72 52 81 / 90 30 10 00
DALHART     56 68 46 77 / 70 20 00 00
GUYMON      57 62 46 75 / 70 30 00 00
HEREFORD    59 75 49 82 / 70 20 00 00
LIPSCOMB    61 66 49 76 / 90 40 10 00
PAMPA       60 69 50 79 / 90 30 10 00
SHAMROCK    61 73 53 80 / 90 40 10 00
WELLINGTON  62 75 55 81 / 90 30 10 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 15, 12:38 PM CDT, 7 hours 20 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT
MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND
BE READY FOR ACTIVATION.

GOEHRING

In the hours before

Local storm report, May 15, 6:34 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0440 PM    TEXLINE                   TX   1.00 INCH HAIL
05/15/03   DALLAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    GRIGGS                    OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0450 PM    KENTON                    OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0540 PM    10NE DALHART              TX   1.75 INCH HAIL
05/15/03   HARTLEY                        REPORTED BY DALHART FD.

0541 PM    6N CONLEN                 TX   TORNADO
05/15/03   DALLAM                         2 TORNADOES REPORTED BY
                                          STORM RESEARCHERS.
                                          NUMEROUS POWER POLES
                                          REPORTED DOWN BY SHERIFFS
                                          OFFICE.

0550 PM    1SW BOISE CITY            OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, May 15, 6:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0440 PM    TEXLINE                   TX   1.00 INCH HAIL
05/15/03   DALLAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    GRIGGS                    OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0450 PM    KENTON                    OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0540 PM    10NE DALHART              TX   1.75 INCH HAIL
05/15/03   HARTLEY                        REPORTED BY DALHART FD.

0541 PM    6N CONLEN                 TX   TORNADO
05/15/03   DALLAM                         2 TORNADOES REPORTED BY
                                          STORM RESEARCHERS.
                                          NUMEROUS POWER POLES
                                          REPORTED DOWN BY SHERIFFS
                                          OFFICE.

0550 PM    1SW BOISE CITY            OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    10N TEXHOMA               OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, May 15, 7:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0440 PM    TEXLINE                   TX   1.00 INCH HAIL
05/15/03   DALLAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    GRIGGS                    OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0450 PM    KENTON                    OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0540 PM    10NE DALHART              TX   1.75 INCH HAIL
05/15/03   HARTLEY                        REPORTED BY DALHART FD.

0541 PM    6N CONLEN                 TX   TORNADO
05/15/03   DALLAM                         2 TORNADOES REPORTED BY
                                          STORM RESEARCHERS.
                                          NUMEROUS POWER POLES
                                          REPORTED DOWN BY SHERIFFS
                                          OFFICE.

0550 PM    1SW BOISE CITY            OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    10N TEXHOMA               OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

0655 PM    CACTUS                    TX   WIND DAMAGE
05/15/03   MOORE                          ROOF OFF A TRAILER HOME
                                          REPORTED BY MOORE EOC.
Local storm report, May 15, 7:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0440 PM    TEXLINE                   TX   1.00 INCH HAIL
05/15/03   DALLAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    GRIGGS                    OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0450 PM    KENTON                    OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0540 PM    10NE DALHART              TX   1.75 INCH HAIL
05/15/03   HARTLEY                        REPORTED BY DALHART FD.

0541 PM    6N CONLEN                 TX   TORNADO
05/15/03   DALLAM                         2 TORNADOES REPORTED BY
                                          STORM RESEARCHERS.
                                          NUMEROUS POWER POLES
                                          REPORTED DOWN BY SHERIFFS
                                          OFFICE.

0550 PM    1SW BOISE CITY            OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    10N TEXHOMA               OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    6N TEXHOMA                OK   WIND DAMAGE
05/15/03   TEXAS                          POWERLINES DOWN. REPORTED
                                          BY OKLAHOMA HIGHWAY
                                          PATROL

0655 PM    CACTUS                    TX   WIND DAMAGE
05/15/03   MOORE                          ROOF OFF A TRAILER HOME
                                          REPORTED BY MOORE EOC.

0710 PM    KENTON                    OK   0.88 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0720 PM    7NW GUYMON                OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, May 15, 7:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0440 PM    TEXLINE                   TX   1.00 INCH HAIL
05/15/03   DALLAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    GRIGGS                    OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0450 PM    KENTON                    OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0540 PM    10NE DALHART              TX   1.75 INCH HAIL
05/15/03   HARTLEY                        REPORTED BY DALHART FD.

0541 PM    6N CONLEN                 TX   TORNADO
05/15/03   DALLAM                         2 TORNADOES REPORTED BY
                                          STORM RESEARCHERS.
                                          NUMEROUS POWER POLES
                                          REPORTED DOWN BY SHERIFFS
                                          OFFICE.

0550 PM    1SW BOISE CITY            OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    10N TEXHOMA               OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    6N TEXHOMA                OK   WIND DAMAGE
05/15/03   TEXAS                          POWERLINES DOWN. REPORTED
                                          BY OKLAHOMA HIGHWAY
                                          PATROL

0655 PM    CACTUS                    TX   WIND DAMAGE
05/15/03   MOORE                          ROOF OFF A TRAILER HOME
                                          REPORTED BY MOORE EOC.

0710 PM    KENTON                    OK   0.88 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0720 PM    7NW GUYMON                OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

0730 PM    1W DUMAS                  TX   TORNADO
05/15/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.
Local storm report, May 15, 7:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    1W BOISE CITY             OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY STORM
                                          CHASERS

0418 PM    GRIGGS                    OK   0.75 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0440 PM    TEXLINE                   TX   1.00 INCH HAIL
05/15/03   DALLAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    GRIGGS                    OK   TORNADO
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0450 PM    KENTON                    OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0540 PM    10NE DALHART              TX   1.75 INCH HAIL
05/15/03   HARTLEY                        REPORTED BY DALHART FD.

0541 PM    6N CONLEN                 TX   TORNADO
05/15/03   DALLAM                         2 TORNADOES REPORTED BY
                                          STORM RESEARCHERS.
                                          NUMEROUS POWER POLES
                                          REPORTED DOWN BY SHERIFFS
                                          OFFICE.

0550 PM    1SW BOISE CITY            OK   1.00 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    10N TEXHOMA               OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

0653 PM    6N TEXHOMA                OK   WIND DAMAGE
05/15/03   TEXAS                          POWERLINES DOWN. REPORTED
                                          BY OKLAHOMA HIGHWAY
                                          PATROL

0655 PM    CACTUS                    TX   WIND DAMAGE
05/15/03   MOORE                          ROOF OFF A TRAILER HOME
                                          REPORTED BY MOORE EOC.

0710 PM    KENTON                    OK   0.88 INCH HAIL
05/15/03   CIMARRON                       REPORTED BY NWS COOP
                                          OBSERVER

0720 PM    7NW GUYMON                OK   TORNADO
05/15/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

0730 PM    1W DUMAS                  TX   TORNADO
05/15/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0740 PM    FOUR WAY                  TX   60 MPH WIND GUST
05/15/03   MOORE                          REPORTED BY SKYWARN
                                          SPOTTER(ARES).

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

1.0 hours before the tornado, 88 km from the path. May 16, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2687 joules per kilogram, CIN -75, lifted condensation level 1311 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 213 square meters per square second, 0 to 6 km bulk shear 82 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
3168 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
82 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
4.0
Supercell composite
19.9
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.0 hours after it, 88 km from the path. May 16, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 45 joules per kilogram, CIN -48, lifted condensation level 808 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -36 square meters per square second, 0 to 6 km bulk shear 21 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
25 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Borger/Hutchinson (BGD), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:51 UTC8064130° 24 kt401001.7
00:51 UTC7864130° 21 kt39999
00:58 UTC73.466.2160° 23 kt37999.3VCTS RA
01:15 UTC73.466.2130° 19 kt35999.7TSRA
01:25 UTC73.466.2160° 14 kt191000.3-TSRA
01:51 UTC7466130° 23 kt30999.3VCTS
02:51 UTC7560 6 kt1002.7TS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the touchdown began at 00:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 15, 2003

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 155:10 PM EDTF1Knox, TN2.550$150,000
May 154:12 PM CDTF0Cimarron, OK0.1100
May 155:15 PM EDTF1Knox, TN1.550$200,000
May 154:25 PM CDTF1Cimarron, OK5.0200$40,000
May 153:39 PM MDTF2Baca, CO5.0200$120,000
May 153:42 PM MDTF0Kiowa, CO1.075
May 154:45 PM CDTF0Cimarron, OK0.150
May 156:20 PM EDTF1Lincoln, NC3.0100$50,000
May 155:36 PM CDTF1Dallam, TX10.01,320$30,000
May 155:41 PM CDTF0Dallam, TX1.0500$10,000
May 156:46 PM CDTF0Texas, OK0.150
May 157:20 PM CDTF0Texas, OK0.530
May 157:29 PM CDTF2Seward, KS2.5100$6.0 million
May 157:35 PM CDTF0Texas, OK0.520$10,000
May 157:38 PM CDTF0Sherman, TX1.050
May 157:40 PM CDTF2Seward, KS4.9100$150,000
May 157:45 PM CDTF0Texas, OK0.3100$20,000
May 158:15 PM CDTF0Sherman, TX0.150
May 158:15 PM CDTF0Sherman, TX0.120
May 158:30 PM CDTF0Gray, TX0.140
May 158:31 PM CDTF0Sherman, TX0.350
May 158:33 PM CDTF1Texas, OK2.030$30,000
May 158:37 PM CDTF0Donley, TX0.550
May 158:42 PM CDTF0Jones, TX0.320$1,000
May 158:45 PM CDTF0Texas, OK1.040
May 158:59 PM CDTF1Shackelford, TX2.0150$10,000
May 158:59 PM CDTF0Donley, TX0.120
May 159:00 PM CDTF0Beaver, OK0.820
May 159:10 PM CDTF1Meade, KS2.0100$300,000
May 159:23 PM CDTF0Hutchinson, TX2.030
May 159:25 PM CDTF2Shackelford, TX1.5800$50,000
May 159:25 PM CDTF2Shackelford, TX1.5450$3,000
May 159:30 PM CDTF2Seward, KS2.5100$8.0 million
May 159:43 PM CDTF1Wheeler, TX18.0100$150,000
May 159:44 PM CDTF0Carson, TX0.120
May 159:45 PM CDTF1Meade, KS1.050$50,000
May 1510:00 PM CDTF0Eastland, TX12.0300$100,000
May 1510:10 PM CDTF0Shackelford, TX1.050
May 1510:12 PM CDTF1Shackelford, TX1.0150
May 1510:30 PM CDTF0Wheeler, TX0.550
May 1510:36 PM CDTF0Clark, KS1.3100
May 1510:53 PM CDTF2Wheeler, TX to OK15.51,760$270,000
May 1511:13 PM CDTF0Eastland, TX0.150
May 1511:21 PM CDTF0Wheeler, TX0.150
May 1511:42 PM CDTF0Ford, KS0.850
May 1511:58 PM CDTF1Ford, KS2.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.